Nonlinear Flows for Displacement Correction and Applications in Tomography

  • Guozhi DongEmail author
  • Otmar Scherzer
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10302)


In this paper we derive nonlinear evolution equations associated with a class of non-convex energy functionals which can be used for correcting displacement errors in imaging data. We show a preliminary convergence result of a relaxed convexification of the non-convex optimization problem. Some properties on the behavior of the solutions of these filtering flows are studied by numerical analysis. At the end, we provide examples for correcting angular perturbations in tomographical data.


Non-convex regularization Nonlinear flow Displacement correction Radon transform Angular perturbation 



The authors thank the reviewers for some helpful comments. The work of OS has been supported by the Austrian Science Fund (FWF): Geometry and Simulation, project S11704 (Variational methods for imaging on manifolds), and Interdisciplinary Coupled Physics Imaging, project P26687-N25.


  1. 1.
    Burkard, R., Dellamico, M., Martello, S.: Assignment problems, revised reprint. Other Titles in Applied Mathematics. SIAM, Philadelphia (2009). Revised editionGoogle Scholar
  2. 2.
    Chan, T., Mulet, P.: On the convergence of the lagged diffusivity fixed point method in total variation image restoration. SIAM J. Numer. Anal. 36(2), 354–367 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Dong, G., Patrone, A.R., Scherzer, O., Öktem, O.: Infinite dimensional optimization models and PDEs for dejittering. In: Aujol, J.-F., Nikolova, M., Papadakis, N. (eds.) SSVM 2015. LNCS, vol. 9087, pp. 678–689. Springer, Cham (2015). doi: 10.1007/978-3-319-18461-6_54 Google Scholar
  4. 4.
    Evans, L.C., Spruck, J.: Motion of level sets by mean curvature. I. J. Differ. Geom. 33, 635–681 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Evans, L.C., Spruck, J.: Motion of level sets by mean curvature. II. Trans. Am. Math. Soc. 330, 321–332 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Kang, S.H., Shen, J.: Video dejittering by bake and shake. Image Vis. Comput. 24(2), 143–152 (2006)CrossRefGoogle Scholar
  7. 7.
    Lenzen, F., Scherzer, O.: A geometric PDE for interpolation of M-channel data. In: Tai, X.-C., Mørken, K., Lysaker, M., Lie, K.-A. (eds.) SSVM 2009. LNCS, vol. 5567, pp. 413–425. Springer, Heidelberg (2009). doi: 10.1007/978-3-642-02256-2_35 CrossRefGoogle Scholar
  8. 8.
    Lenzen, F., Scherzer, O.: Partial differential equations for zooming, deinterlacing and dejittering. Int. J. Comput. Vis. 92(2), 162–176 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Munkres, J.: Algorithms for assignment and transportation problems. J. Soc. Indu. Appl. Math. 5(1), 32–38 (1957)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Natterer, F., Wübbeling, F.: Mathematical Methods in Image Reconstruction. SIAM Monographs on Mathematical Modelling and Computation. SIAM, Philadelphia (2001)CrossRefzbMATHGoogle Scholar
  11. 11.
    Nikolova, M.: Fast dejittering for digital video frames. In: Tai, X.-C., Mørken, K., Lysaker, M., Lie, K.-A. (eds.) SSVM 2009. LNCS, vol. 5567, pp. 439–451. Springer, Heidelberg (2009). doi: 10.1007/978-3-642-02256-2_37 CrossRefGoogle Scholar
  12. 12.
    Nikolova, M.: One-iteration dejittering of digital video images. J. Vis. Commun. Image Represent. 20, 254–274 (2009)CrossRefGoogle Scholar
  13. 13.
    Öktem, O.: Mathematics of electron tomography. In: Scherzer, O. (ed.) Handbook of Mathematical Methods in Imaging, pp. 937–1031. Springer, New York (2015)CrossRefGoogle Scholar
  14. 14.
    Voss, S.: Heuristics for nonlinear assignment problems. In: Pardalos, P.M., Pitsoulis, L. (eds.) Nonlinear Assignment Problems, Algorithms and Applications. Combinatorial Optimization, vol. 7, pp. 175–215, Kluwer Academic Publishers (2000)Google Scholar
  15. 15.
    Shen, J.: Bayesian video dejittering by BV image model. SIAM J. Appl. Math. 64(5), 1691–1708 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Uhlenbeck, K.: Regularity for a class of non-linear elliptic systems. Acta Math. 138(1), 219–240 (1977)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Computational Science CenterUniversity of ViennaWienAustria
  2. 2.Johann Radon Institute for Computational and Applied Mathematics (RICAM)Austrian Academy of SciencesLinzAustria

Personalised recommendations